Jump to content

Side Effect Or ?


Guest WhiteWave
 Share

Recommended Posts

Guest WhiteWave

Casper is having increasing trouble walking and getting around. He started falling a lot. And with his size, it has made it difficult for me. My back is out now and I can barely moved after trying to pick him up off the floor when he fell.

 

Since I had read about the use of gabapentin combined with Tramadol for pain, I called the vet and he said I could try it and see. My Mother has bottles of it and he said I could start out giving Casper 400 mg 2x a day and maybe go to 3x a day. Casper is 125lbs.

 

Ok so I started giving it to him several days ago and it really seemed to help. He quit falling, was able to get up and was walking much better. His personality seemed to improve and he started being a bit playful again.

But the past 2 days he has started air snapping. He appears to see something and is snapping at it trying to catch it, but there is nothing there. He woke me up this morning snapping at the foot of the bed. He is really focused, staring at invisible flies and then snaps trying to get them.

 

I am wondering if they may be side effects of the medication. He is getting 1 50 mg Tramadol, 1 400 mg gabapentin and 3.5 mg Meloxicam in the AM and 1 50 mg Tramadol and 1 400 mg gabapentin PM.

 

My other worry since I love to jump to the worst possible conclusion is a brain tumor. I unfortunately know several people who have had Dogos with brain tumors.

 

I know he has some nerve pain. When he walks, he walks with his head held down and has trouble lifting his head. He has been to a chiropractor and it didn't help him. I would like to try acupuncture, but no one near me does it for dogs. My vets office is doing laser therapy now and I may try it and see if it helps depending on what the cost it. I have been trying to massage him, but sometimes I think it hurts him more, he has screamed before when I rub certain areas and has growled/snapped at me.

 

I know no one can tell for sure here, but just wondering if anyone dogs had a side effect like that from any of those medications?

If he doesn't stop, I will have to take him back to the vet as this is not normal for him. Plus with his size, If we can't find something that I can afford to relieve his pain and not cause negative side effects, I may end up having to have him put down, I struggle to lift him up when he goes down and if he goes completely down, I can not carry him myself. And I don't want him to suffer. :(

Link to comment
Share on other sites

Guest BiancasMom

Fly biting can be a type of seizure. You can look on You Tube to see if it matches what Casper is doing. I have not heard of any of those medications causing this side effect. You may try adding Methocarbamol if he seems to have neck pain. I hope he feels better soon, I really enjoy seeing him on GreyTalk.

Link to comment
Share on other sites

I've not heard of that side effect with any of those drugs, but the air snapping sounds like some sort of seizure activity. Unfortunately, the only way to know for sure if he has a tumor or brain abnormality or not is an MRI of his brain.

 

If he's having nerve pain, then the massage probably won't help. Accupuncture and lazer therapy might.

Chris - Mom to: Lilly, Felicity (DeLand), and Andi (Braska Pandora)

35764734494_93de5b5963_b.jpg

Angels: Libby (Everlast), Dorie (Dog Gone Holly), Dude (TNJ VooDoo), Copper (Kid's Copper), Cash (GSI Payncash), Toni (LPH Cry Baby), Whiskey (KT's Phys Ed), Atom

Link to comment
Share on other sites

Guest WhiteWave

Fly biting can be a type of seizure. You can look on You Tube to see if it matches what Casper is doing. I have not heard of any of those medications causing this side effect. You may try adding Methocarbamol if he seems to have neck pain. I hope he feels better soon, I really enjoy seeing him on GreyTalk.

I was thinking that too. He is usually laying down and will lift his head up and stare really hard like he is seeing something and just start snapping (full on teeth clanging together) and he does it for a few minutes and then he stops. He only started yesterday, but he has done it 4 times that I've seen.

 

I will ask the vet about methocarbamol, I had found it mentioned in some of my research. I think a muscle relaxer may help too. I have taken it before and it helped me.

Link to comment
Share on other sites

I've not heard of this type of side effect. However gabapentin can have some strange effects on vision. I don't think it's common but it certainly isn't unheard of either. Still, ... I don't know. I just can't quite imagine it causing this. I suppose it's not impossible, just rather unlikely.

Link to comment
Share on other sites

Video his behavior, if you can, and show it to your vet. Talk to your boy and video his responses to you.

15060353021_97558ce7da.jpg
Kathy and Q (CRT Qadeer from Fuzzy's Cannon and CRT Bonnie) and
Jane (WW's Aunt Jane from Trent Lee and Aunt M); photos to come.

Missing Silver (5.19.2005-10.27.2016), Tigger (4.5.2007-3.18.2016),
darling Sam (5.10.2000-8.8.2013), Jacey-Kasey (5.19.2003-8.22.2011), and Oreo (1997-3.30.2006)

Link to comment
Share on other sites

Guest WhiteWave

Video his behavior, if you can, and show it to your vet. Talk to your boy and video his responses to you.

I will try to video it. Talking doesn't do any good- he is stone deaf.

Link to comment
Share on other sites

Try to get his attention, then. You want to show the vet whether he's responsive to other things or he's really out of it.

15060353021_97558ce7da.jpg
Kathy and Q (CRT Qadeer from Fuzzy's Cannon and CRT Bonnie) and
Jane (WW's Aunt Jane from Trent Lee and Aunt M); photos to come.

Missing Silver (5.19.2005-10.27.2016), Tigger (4.5.2007-3.18.2016),
darling Sam (5.10.2000-8.8.2013), Jacey-Kasey (5.19.2003-8.22.2011), and Oreo (1997-3.30.2006)

Link to comment
Share on other sites

Just seeing this thread. Is Casper improving yet?

 

I don't recall our hounds having any similar response to Casper; however, we didn't incorporate any Meloxicam. Interestingly, Gabapentin is used to help seizures. Tramadol does have a side effect of seizures and bizarre behavior with higher doses. Please read both links about the use of these meds in dogs.

 

Link to comment
Share on other sites

Guest WhiteWave

Casper is still doing the same thing even after I stopped giving him all the medication. I don't think it is seizures cause I can stop him from doing it, but he will do it even at night in the dark. So I have no clue what is causing it.

Link to comment
Share on other sites

Drugs can take a while to leave the body. Sid had a bad reaction to Vetergesic and the vet said it should be gone after 24 hours, but nope. It took him three or four days to get rid of it then all his strange symptoms (raging paranoia for one) disappeared for good. I'd say wait three days before deciding that it isn't a side effect.

 

I have no experience with Gabapentin, but Tramadol can cause aural hallucinations. Many dogs can't cope with these - they think they hear something but can't locate the source of the sound, or they can't see what's making it, or they think it's inside a wall or something. I've seen several threads on here where dogs will stare at walls, growling or barking or whining, and I could well believe it might cause some to air-snap, especially in combination with other meds.

GTAvatar-2015_zpsb0oqcimj.jpg

The plural of anecdote is not data

Brambleberry Greyhounds My Etsy Shop

Link to comment
Share on other sites

Guest WhiteWave

He has been taking tramadol for over a year so i don't think it is the problem. Gabapentin he has taken in the past but not for a while. He can move better when he takes it. So i am not sure what the answer is. If he can't walk on his on without pain he will have to be put down.

Link to comment
Share on other sites

Guest GreytOD

Have you had his eyes checked? Two years ago I had a vitreous humor detach in my right eye and for a while had a ton of floaters- now I only have one, and even though I know what it is and its there (it even has the same pattern in my vision all the time) sometimes I think its a gnat, especially if I've been somewhere where there were actual gnats around.

Is it possible he has some floaters he is perceiving as gnats and thus snapping at?

Link to comment
Share on other sites

I don't think it is seizures cause I can stop him from doing it

 

One of mine has partial seizures, including air-snapping, and I can stop her doing it, so I wouldn't completely rule out partial seizures on that basis.

SunnySophiePegsdon.jpg

When a relationship of love is disrupted, the relationship does not cease. The love continues; therefore, the relationship continues. The work of grief is to reconcile and redeem life to a different love relationship. ~ W Scott Lineberry

Always Greyhounds Home Boarding and Greyhounds With Love House Sitting

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...